Skip Navigation LinksHome > April 2009 - Volume 109 - Issue 4 > NewsCAP: Children exposed to antiepileptic drugs in the womb...
AJN, American Journal of Nursing:
doi: 10.1097/01.NAJ.0000348582.81296.23
In the News

NewsCAP: Children exposed to antiepileptic drugs in the womb may have an increased risk of autism

Section Editor(s): Kennedy, Maureen Shawn MA, RN

Free Access
Collapse Box

Author Information

E-mail: shawn.kennedy@wolterskluwer.com

Children exposed to antiepileptic drugs in the womb may have an increased risk of autism, reported the Liverpool and Manchester Neurodevelopment Group in the December 2, 2008, issue of Neurology. The study included 632 children, 296 born to mothers with epilepsy, 249 of whom were exposed to antiepileptic drugs in the womb (the mothers of the remaining 47 infants had epilepsy but didn't take drugs). Among the 336 children of mothers without epilepsy, three (0.9%) were diagnosed with autism. Of the 249 children of mothers who took antiepileptic drugs, seven (2.8%) were diagnosed with autism. These included four (6.3%) of 64 children whose mothers took sodium valproate, a rate of autism higher than that in the general population. Although results are preliminary, the researchers believe there's an increased risk of autism in infants exposed to sodium valproate in utero and that women "should be counseled preconceptionally and informed specifically of this potential risk."

© 2009 Lippincott Williams & Wilkins, Inc.

Login